Insulin is the hormone of the pancreas. As a medicine, it was first used in 1922 and has since been successfully used for compensatory therapy in diabetes mellitus. What is the mechanism of action of the drug? Glucose, which enters the bloodstream after ingesting food, is absorbed by the cells of the body with its help, and the excess is deposited "in reserve". Under the influence of insulin, excess sugar is converted into the liver in glycogen. If the hormone is not produced enough, then the whole carbohydrate metabolism is disrupted. This is typical for type 1 diabetes mellitus. Doctors call this pathology - absolute insulin deficiency. The main sign of it is hyperglycemia - an increase in glucose (sugar) in the blood. A strong increase, like a strong decrease in glucose (hypoglycemia) causes the development of hyperglycemic or hypoglycemic coma and can lead to death.
Let's talk about what happens with an overdose of insulin, what consequences the hypoglycemic coma entails and how to provide first aid in the event of a similar situation.
Causes of overdose
Insulin is used mainly by diabetics, but its numerous effects are also used in other cases. For example, the anabolic action of insulin has found application in bodybuilding.
Doses of insulin are selected individually, under the supervision of a doctor. It is necessary to carry out measurements of glucose in the blood, to master the methods of self-control of the disease.
For a healthy person, the "harmless" dose of the drug is from 2 to 4 IU. Bodybuilders bring this amount to 20 IU per day. In the treatment of diabetes, the amount of medication administered per day varies between 20-50 units.
Overdose of the drug may occur for several reasons:
- doctor's mistakes - injection of insulin to a healthy person;
- incorrectly selected dose;
- use of a new drug or switch to another type of syringe;
- errors at the time of injection - the introduction is not subcutaneous, but intramuscular;
- physical activity without taking carbohydrates;
- patient's mistakes while using slow and fast insulin;
- lack of food after the injection.
Sensitivity to insulin rises in the first trimester of pregnancy, against a background of chronic renal failure, with fatty liver disease.
When there is an excess of insulin in the body? This may happen, if the hormone is disrupted by the pancreas (for example, in tumors).
Very carefully, one should treat joint use of insulin and alcohol. In principle, patients with diabetes should not drink alcoholic beverages. But since bans doctors do not stop all, doctors advise to reduce the risk of side effects follow the following rules:
- Before taking alcohol, the usual dose of insulin should be reduced;
- Before and after drinking alcohol it is necessary to take food containing slow carbohydrates;
- give preference to light alcoholic beverages;
- When using strong alcohol on the next day, you need to adjust the dosage of insulin, guided by the measurement of sugar in the blood.
Death with an insulin overdose occurs as a result of hypoglycemic coma. The dose of the drug that leads to a lethal outcome depends on the tolerance of insulin to each individual organism, the weight of the patient, the attendant factors - consumption of food, alcohol, and so on. For some, the introduction of 100 IU of drugs is dangerous, for others the figures range from 300-500 IU. There are cases when people survived even after an insulin injection in the amount of 3000 IU.
Excess of insulin in the blood leads to a decrease in the level of glucose. Talk about hypoglycemia can be at a rate of less than 3.3 mmol / l in capillary blood. The rate of development of symptoms depends on the type of medication used. With the introduction of fast insulin, the symptoms develop in a short time, with the injection of slow insulin - for a longer period.
Symptoms of excess insulin in the blood are as follows.
At the first stage, there is a feeling of hunger, general weakness, headache, rapid heartbeat.
- If the first stage did not take measures to increase blood sugar (eat or drink sweet), then there are: sweating, trembling of the hands, increased salivation, weakness and hunger progress, paleness, numbness of fingers, passing eye disorders, dilated pupils. At this time, it is still possible to prevent the development of hypoglycemia, if you eat food with fast carbohydrates - sweets, sweets, pure sugar.
- Further, the weakness is progressing and the person can no longer help himself. There are noted inability to move, profuse sweating, rapid heart rate, trembling of limbs, darkening of consciousness, oppression or excitation of the psyche. Then clonic or tonic convulsions develop. If during this period, do not inject glucose intravenously, then hypoglycemic coma may occur.
- Coma is characterized by loss of consciousness, a strong drop in blood sugar (more than 5 mmol / l from the baseline), paleness, slow heart rate, lack of pupillary reflex.
Death occurs when all the functions - breathing, circulation, lack of reflexes are reduced.
The constant excess of insulin in the treatment of diabetes leads to a chronic overdose, which is accompanied by the production of hormones that prevent the decrease in blood sugar - adrenaline, corticosteroids, glucagon - and is called "Somodzhi syndrome." Signs of chronic overdose in diabetic patients:
severe course of the disease;
- increased appetite;
- weight gain with a high sugar content in the urine;
- propensity to ketoacidosis;
- sharp fluctuations in the level of glucose during the day;
- Increase in blood sugar levels is more common than usual;
- permanent hypoglycemia (several times a day).
Often hypoglycemia occurs secretly. Known "the phenomenon of the morning dawn." Hyperglycemia develops in the morning hours, from 5 to 7 am, which is due to increased secretion of counterinsulant hormones and the weakening of the evening injection of insulin. Somoji Syndrome differs from the phenomenon of the morning dawn by the fact that in the period from 2 to 4 hours hypoglycemia develops - the sugar level falls below 4 mmol / l, as a result of which the body triggers compensatory mechanisms. As a result, in the morning the patient has expressed hyperglycemia, caused by an overdose of evening insulin.
Help with an insulin overdose
What should I do if I get an insulin overdose? First aid or self-help with the initial signs of hypoglycemia is in the following actions.
- Eat 50-100 grams of white bread.
- If signs do not go through 3-5 minutes - eat a few sweets or 2-3 teaspoons of sugar.
- If after 5 minutes the symptoms do not go away, then repeat the reception of carbohydrates.
With the development of severe hypoglycemia (loss of consciousness, convulsions), the main remedy for an overdose of insulin is intravenous glucose. An injection of 40% solution in an amount of 30-50 ml is made, if after 10 minutes the patient does not regain consciousness, then the infusion is repeated.
Consequences of an insulin overdose
The consequences of overdose depend on the degree of reaction. Light hypoglycemic condition is experienced by all diabetics. According to medical data, almost a third of patients regularly face hypoglycemia. The main danger here lies in the development of Somogy's syndrome and as a consequence - improper treatment of diabetes mellitus, which does not facilitate the course of the disease and eventually leads to the development of ketoacidosis.
The consequences in case of an attack of moderate hypoglycemia should be eliminated by the introduction of appropriate drugs, which can take quite a long time.
In severe cases of insulin poisoning, they can cause disorders from the central nervous system:
- edema of the brain;
- meningeal symptoms;
- violation of mental activity (dementia).
Also, frequent hypoglycemic conditions in people with a cardiovascular disorder may lead to myocardial infarction, stroke, hemorrhage in the retina.
In conclusion, it should be noted that with timely treatment of insulin overdose, the consequences in the form of death are virtually eliminated. Preventing such situations is a careful attitude to the procedure of insulin administration and constant self-control. A timely attack of hypoglycemia can be stopped by eating food containing fast carbohydrates - sugar, sweets, a sweet drink.